NSAID-induced small bowel diaphragms and strictures diagnosed with intraoperative enteroscopy: DISCUSSION Part 1

DISCUSSIONNSAIDs are among the most widely used drugs due to their potent analgesic, antipyretic and anti-inflammatory properties. The majority of adverse effects of NSAID use occur within the gastrointestinal tract. Gastroduodenal ulceration, hemorrhage, perforation and gastric outlet obstruction are well-documented side effects of NSAID use. It has been estimated that gastroduodenal ulceration occurs in 15% to 35% of chronic NSAID users. However, NSAID-induced damage can occur throughout the gastrointestinal tract. The present review focuses on the effect of NSAIDs in the small intestine and the difficulty in diagnosing this effect with standard diagnostic techniques. The utility of intraoperative enteroscopy in making this diagnosis are discussed.

The prevalence and variety of NSAID-induced lesions in the small intestine (jejunum and ileum) have been under-appreciated in the past due to the relative inaccessibility of the small bowel to sensitive diagnostic testing. The reported adverse effects of NSAIDs on the small intestine have included ulcers, strictures and enteropathy. The clinical consequences of these lesions include hemorrhage, perforation, small bowel obstruction, iron-deficiency anemia, protein-losing enteropathy and malabsorption.

This entry was posted in Intraoperative enteroscopy and tagged Intraoperative enteroscopy, Nonsteroidal anti-inflam-matory drugs, Obscure gastrointestinal hemorrhage, Small bowel obstruction, Small bowel strictures.